Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Felt dizzy after smoking cigarette. How to diagnose the problem?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11953 Questions
Just had 5 pints of Guinness over 4 hours. Went for a cigarette and all of a sudden went very dizzy, my head was actually wobbling and could not control. Sat down had a drink of water and was fine 5 mins later.
Posted Sun, 21 Apr 2013 in Smoking and Alcohol Addiction
Answered by Dr. Michelle Gibson James 1 hour later
Hi, thanks for using healthcare magic

It is possible that your symptoms were due to orthostatic hypotension which is a decrease in blood pressure in the standing position.
Normally when a persons stands certain mechanisms of the heart and nervous system step in to minimise the change in blood pressure.
These mechanisms can sometimes malfunction.

There are different possible cause of orthostatic hypotension such as:(1) heart disease (2) related to medication and drugs (3) related to abnormal levels of some hormones (4) loss of blood or dehydration

One of the drugs that can cause postural or orthostatic hypotension is alcohol. In addition , in some persons the use of alcohol can result in increase urination with decrease in the fluid volume- dehydration.
It is likely that this is the reason for the episode that you experienced.

As stated earlier, it can also be related to heart disease. Signs and symptoms which may point to heart disease are palpitations, chest pain and shortness of breath before an episode of dizziness.
If you have a repeat episode then you may need to rule out any cardiac cause, if it is only related to alcohol then no specific treatment, other than reduction in use is indicated.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor